Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 192, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 12, 2002, 9:28 PM CDT for Newton County, Missouri. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2002, 9:28 PM CDT (02:28 UTC)
- Expired
- May 12, 2002, 10:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 9:30 PM CDT | Hail 1 | Saginaw, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 130228 SVRSGF MOC145-130300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 926 PM CDT SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWTON COUNTY IN SOUTHWEST MISSOURI * UNTIL 1000 PM CDT * AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM THIS SEVERE THUNDERSTORM WIL PRODUCE HAIL UP TO THE SIZE OF NICKELS. THIS STORM WAS LOCATED NEAR RACINE...OR 8 MILES NORTHWEST OF NEOSHO...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... NEWTON COUNTY. THE TOWN OF SHOAL CREEK ESTATES IS ALSO IN THE PATH OF THIS STORM. AN ADDITIONAL 1 TO 2 INCHES OF TORRENTIAL RAINFALL WILL CONTINUE TO PRODUCE FLASH FLOOD ACROSS NEWTON COUNTY. LAT...LON 3707 9464 3679 9452 3683 9407 3708 9406 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:01 PM CDT, 8 hours 27 minutes earlier.
Area forecast discussion, May 12, 1:01 PM CDT, 8 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 101 PM CDT SUN MAY 12 2002 LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA. SGF RADAR SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT. WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE. CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS. WILL KEEP THE FFA FOR REST OF CWA FOR TONIGHT. LOOKS LIKE EARLY MORNING HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA. WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES. NICE/MILD/DRY WEATHER FOR THE REST OF THE FORECAST. ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE ONLY MINOR CHANGES TO CURRENT EXTENDED. WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR NEW SVR WEATHER BOX. SS
In the hours before
Special weather statement, May 12, 6:50 PM CDT, 2 hours 38 minutes before
MOZ066>071-077>081-088>096-101>104-130045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 650 PM CDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH NUMBER 288 HAS BEEN CANCELLED. A NEW SEVERE THUNDERSTORM WATCH...NUMBER 294 HAS REPLACED THE OLD WATCH. LINDENBERG
Local storm report, May 12, 7:03 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
703 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 PM 7 NW JADWIN MO FLOOD
05/12/02 DENT REPORTED BY PUBLIC.Local storm report, May 12, 7:11 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM SALEM MO FLOOD
05/12/02 DENT HIGHWAY 19 NORTH OF
SALEM HIGHWAY 32 WEST
OF SALEM J HIGHWAY NEAR
SALEM. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 7:17 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM LOCKWOOD MO 1.75 INCH HAIL
05/12/02 DADE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 7:21 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0720 PM GREENFIELD MO 2 INCH HAIL
05/12/02 DADE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 12, 9:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
926 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM RACINE MO .75 INCH HAIL
05/12/02 NEWTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 62 min |
| May 12, 8:08 PM CDT | Flash Flood Warning | SGF | Shannon | 4 hr |
| May 12, 8:11 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 64 min |
| May 12, 8:49 PM CDT | Flash Flood Warning | SGF | Cedar, Dade, Polk | 3 hr |
| May 12, 9:35 PM CDT | Flash Flood Warning | SGF | Dent, Douglas, Howell, Ozark, Taney, Texas | 3 hr |
| May 12, 9:40 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 35 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.